Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Binghamton, NY

July 1, 20175 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 1, 2017, 1:50 PM EDT for 5 counties in New York. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2017, 1:50 PM EDT (17:50 UTC)
Expired
Jul 1, 2017, 2:45 PM EDT
In force
55 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY, Tompkins County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:25 PM EDTTSTM WND DMGNiles, NYTREES DOWN. ALSO IN MORAVIA AND OWASCO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 1:19 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS51 KBGM 011750
SVRBGM
NYC011-067-099-109-123-011845-
/O.NEW.KBGM.SV.W.0075.170701T1750Z-170701T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
150 PM EDT SAT JUL 1 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Seneca County in central New York...
  East central Yates County in central New York...
  Cayuga County in central New York...
  Southwestern Onondaga County in central New York...
  North central Tompkins County in central New York...

* Until 245 PM EDT

* At 150 PM EDT, a severe thunderstorm was located over Kendaia, or
  10 miles northeast of Penn Yan, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees, and power lines. 

* This severe thunderstorm will be near, 
  Aurora and Interlaken around 205 PM EDT. 
  Levanna, Sheldrake and Kidders around 210 PM EDT. 
  Ledyard and King Ferry around 215 PM EDT. 
  Venice Center around 220 PM EDT. 
  Genoa and Scipio Center around 225 PM EDT. 
  Cascade and Casowasco around 230 PM EDT. 
  Owasco, Locke and Moravia around 235 PM EDT. 
  Niles and Montville around 240 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 7618 4256 7637 4258 7701 4281 7690
      4303 7665 4303 7650 4306 7649
TIME...MOT...LOC 1750Z 268DEG 26KT 4273 7686 

HAIL...<.75IN
WIND...60MPH
 
$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:48 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 1, 10:48 AM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1048 AM EDT Sat Jul 1 2017

.SYNOPSIS...
There will be showers and thunderstorms again today ahead of a
cold front. Some storms could contain damaging winds, hail, and
locally heavy rainfall. The weather pattern should finally quiet
down early next week courtesy of high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
1045 AM Update...
Specifics of the forecast around here are rather difficult
today, especially in regard to any severe weather potential. In
general, though, the approaching cold front with upper level
support will continue to produce waves of showers and
thunderstorms translating from western NY/PA across our region
into this evening.

Bountiful low clouds are really going to inhibit surface based daytime
heating and instability today. Dynamic cooling in the mid levels
will assist the destabilization process, but exactly where is
the million dollar question. At this time, we're leaning more
toward the best cohesion of shear and instability to be from
I-81 east and southeast, while areas to the west remain rain
cooled and generally stable. Dynamics may be able to overcome
that on occasion, but organization of storm still appears to be
in our eastern and southern counties during the mid afternoon.
NAM3KM and HRRR model reflectivity does suggest a similar idea,
but develop a strong line a tad further west that what we're
thinking. Will continue to assess. Elsewhere, the PWAT values
are very high and locally heavy rain with minor flooding seems
possible in areas where storms repeat and back build.

Made a slight downward adjustment to max temperatures today
given the persistent low clouds and slow start to the daily temp
rebound.

Previous discussion...

By early evening, main area of storms should be confined to
areas east of I-81 where severe weather will remain possible
before storms exit by mid evening with severe weather threat
winding down at this time. A few isolated showers or storms may
still be possible at least into the early part of the overnight
until the actual cold front passes but are not likely to be
severe by this time. By Sunday morning, lows will be generally
in the mid 60s as cooler, drier air will be filtering in.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
320 AM update...
Finally a quieter period, though not without a chance of a few
sporadic pop-up diurnal showers/isolated thunderstorms, at least
for Sunday and Monday anyways.

Initial cold front will be well through the area Sunday,
allowing for temperatures and especially dewpoints to scale back
a bit. However, upper level flow will still be cyclonic around
large upper low centered in Eastern Canada. Diurnal heating will
likely still realize a cumulus field and even isolated to
scattered showers along with a slight chance of thunder Sunday
afternoon. Nothing severe, though with inverted-V profile in
lowest 5 thousand feet of model soundings, there could be decent
brief stronger gusts underneath the showers/thunder. Highs
Sunday will be near climatology; in the upper 70s to mid 80s.

Fairly quiet conditions Sunday night, with a secondary front
slipping through part of the area overnight. A much drier air
mass arrives on Monday with high pressure at the surface
starting to build in from the west. However, the secondary front
will still be finishing its trek through the area. Thus
scattered showers and isolated thunder will still be possible
mainly from the Southern Tier-Catskills NY early afternoon,
into Northeast PA mid-to-late afternoon. Again, with the amount
of dry air involved, this activity could generate some cool-pool
gusts. Highs Monday will be mainly 70s north to upper 70s-lower
80s south.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
330 AM update...
Forecast adjusted towards latest multi-model blend with not much
change to the prior forecast overall. Confidence continues to
increase on wetter conditions taking shape particularly into
Thursday, with a system that will have a potentially good
hookup to Gulf of Mexico moisture.

Previous discussion...
Main concerns in the long term are focused around cool/dry air mass
to begin with and the development of more showers and storms late
Wednesday into Thursday.

High pressure dominates the region on Independence Day with weak
ridging aloft. Will start to see a gradual warm up into the middle
of the week with widespread highs into the lower 80s by Wednesday.
The surface high shifts to the east Wednesday with a return sly flow
helping to heat things up a bit. This will also help set up the
atmosphere for additional showers and storms late Wed and Thursday
as an area of low pressure moves ewd across Pennsylvania. Will need
to watch this system through the next several days as it appears to
be capable of tapping into a deep moisture source and be fairly
dynamic...so there may be a hydro concern later next week.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Mainly VFR this morning with a couple exceptions...KAVP should
continue to see MVFR cigs and also some showers with even the
risk of another thunderstorm may effect KELM this morning
producing brief restrictions. Heading into this afternoon the
main focus will be afternoon showers and thunderstorms that are
expected to develop ahead of a cold front and affect all sites
as they move through west to east...beginning by around 18z for
KELM and exiting all TAF sites by the early evening. Most sites
should see at least MVFR restrictions with IFR likely for at
least KAVP and KBGM.

Winds increase to SW around 10 knots today with some higher
gusts. It should be noted, any storms this afternoon could
produce strong winds at any of the TAF sites.

Outlook...

Sunday through Monday...Mainly VFR but still a small chance for
showers-thunder and associated restrictions mainly in the
afternoon hours.

Tuesday - Wednesday...mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB/PCF
NEAR TERM...JAB/PCF
SHORT TERM...MDP
LONG TERM...BJT/MDP
AVIATION...DJP/PCF
Hazardous weather outlook, Jul 1, 3:57 AM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
357 AM EDT Sat Jul 1 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-020800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
357 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop across the area this afternoon
ahead of a cold front with conditions favorable for some of these to
become severe. The primary threat will be for damaging winds, though
large hail and perhaps even an isolated tornado is possible. Heavy
rainfall will be possible as well with the risk of localized flash
flooding.

Storms will move out by the mid evening with the severe
weather threat winding down at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather they see this
afternoon.

In the hours before

Local storm report, Jul 1, 8:48 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
848 AM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     SAUQUOIT                43.00N  75.25W
06/30/2017                   ONEIDA             NY   FACEBOOK

            MULTIPLE TREES AND LINES DOWN. SOME DAMAGE TO ROOF
            SIDING AND DOOR.

&&

MDP
Local storm report, Jul 1, 12:10 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1210 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      MORAVIA                 42.71N  76.42W
07/01/2017                   CAYUGA             NY   EMERGENCY MNGR

            NUMEROUS FLOOD ISSUES IN SOUTHEAST PART OF COUNTY.
            PRELIMINARY INFO 13 CULVERTS GONE... 7 ROADS WASHED OUT.

&&

JML
Local storm report, Jul 1, 12:12 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1212 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            GENOA                   42.67N  76.53W
07/01/2017                   CAYUGA             NY   EMERGENCY MNGR

            POST OFFICE FLOODED.

&&

JML
Local storm report, Jul 1, 12:18 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1218 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      UTICA                   43.10N  75.23W
07/01/2017                   ONEIDA             NY   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED AND CLOSED DUE TO FLOODING. SOME
            CARS SUBMERGED. PART OF ROUTE 12 COLLAPSED... POSSIBLY
            DUE TO SINKHOLE.

&&

JML
Special weather statement, Jul 1, 1:41 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
141 PM EDT SAT JUL 1 2017

NYZ015>017-011845-
Southern Cayuga NY-Seneca NY-Yates NY-
141 PM EDT SAT JUL 1 2017

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SENECA...NORTHEASTERN
YATES AND NORTHWESTERN CAYUGA COUNTIES UNTIL 245 PM EDT...

At 140 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kendaia, or near Waterloo, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Seneca Falls, Waterloo, Romulus, Fayette, Sennett, Fleming,
Union Springs, Aurora and Cayuga.

LAT...LON 4280 7693 4296 7679 4303 7661 4303 7650
      4279 7647 4263 7703
TIME...MOT...LOC 1740Z 235DEG 35KT 4282 7686

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:32 AM EDTSpecial Weather StatementBGMChemung, Schuyler, Tompkins43 min
Jul 1, 5:12 AM EDTSpecial Weather StatementBGMCortland, Tompkins48 min
Jul 1, 6:36 AM EDTSpecial Weather StatementBGMOtsego39 min
Jul 1, 7:21 AM EDTSpecial Weather StatementBGMOtsego9 min
Jul 1, 10:47 AM EDTAreal Flood AdvisoryBGMCayuga, Onondaga, Tompkins3 hr
Jul 1, 11:04 AM EDTAreal Flood AdvisoryBGMMadison, Oneida, Onondaga3 hr
Jul 1, 11:34 AM EDTFlash Flood WarningBGMCayuga, Cortland, Madison, Oneida, Onondaga3 hr
Jul 1, 12:46 PM EDTAreal Flood WarningBGMCayuga11 hr
Jul 1, 1:41 PM EDTSpecial Weather StatementBGMCayuga, Seneca64 min
Jul 1, 2:33 PM EDTFlash Flood WarningBGMCayuga, Cortland, Madison, Oneida, Onondaga, Otsego3 hr
Jul 1, 2:35 PM EDTSevere Thunderstorm WarningBGMCayuga, Chenango, Cortland, Madison, Onondaga55 min
Jul 1, 3:01 PM EDTRiver Flood WarningBGMMadison, Oneida22 hr
Jul 1, 3:29 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego46 min
Jul 1, 5:24 PM EDTAreal Flood WarningBGMMadison, Oneida6 hr

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.